Alert archive / Colorado / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 160, NWS Pueblo, CO

July 19, 2020Baca County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 19, 2020, 4:04 PM MDT for Baca County, Colorado. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2020, 4:04 PM MDT (22:04 UTC)
Expired
Jul 19, 2020, 4:45 PM MDT
In force
41 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Baca County, CO

The radar

The Amarillo radar (KAMA), 209 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.1 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2020-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2020-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-267 J/kg
Mixed-layer LCL
2229 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

356 
WUUS55 KPUB 192204
SVRPUB
COC009-192245-
/O.NEW.KPUB.SV.W.0160.200719T2204Z-200719T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
404 PM MDT Sun Jul 19 2020

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Southeastern Baca County in southeastern Colorado...

* Until 445 PM MDT.

* At 404 PM MDT, a severe thunderstorm was located 14 miles east of
  Campo, or 24 miles west of Elkhart, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  southeastern Baca County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3699 10210 3700 10249 3718 10239 3715 10204
TIME...MOT...LOC 2204Z 280DEG 12KT 3707 10232 

HAIL...1.00IN
WIND...60MPH
 
$$
RODRIGUEZ
1 follow-up statement
814 
WWUS55 KPUB 192236
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
436 PM MDT Sun Jul 19 2020

COC009-192245-
/O.CON.KPUB.SV.W.0160.000000T0000Z-200719T2245Z/
Baca CO-
436 PM MDT Sun Jul 19 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR SOUTHEASTERN BACA COUNTY...

At 434 PM MDT, a severe thunderstorm was located 16 miles west of
Elkhart, moving east at 15 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southeastern Baca County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3700 10237 3718 10234 3715 10204 3699 10210
TIME...MOT...LOC 2234Z 280DEG 12KT 3705 10220 

HAIL...1.25IN
WIND...60MPH
 
$$
Heavener

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:50 PM MDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 19, 2:50 PM MDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
250 PM MDT Sun Jul 19 2020

.SHORT TERM...(This evening through Monday)
Issued at 250 PM MDT Sun Jul 19 2020

Mountain thunderstorms are ongoing, and as advertised, they are
moving very slowly and are primarily staying over the mountains.
There is a risk for severe storms over the Kiowa, Bent, and Prowers
Counties this evening as a line of storms that developed over the
Palmer Divide propagates east-southeasterly. Main risks are wind
gusts up to 60 mph and 1 inch diameter hail. Thunderstorms chances
will diminish over the eastern at around midnight when storms
dissipate and move into Kansas.

Overnight temperatures last night were not resolved well as higher
dew points filled over the plains and mountain valleys, and I
believe the same scenario will be overhead tonight. As the
thunderstorms form to the northeast of our CWA, a moist outflow
boundary will increase dew point temperatures, especially over the
plains. Low temps were increase around 4-5F in places, bringing the
low temperatures to the mid to upper 60s over the plains and the
upper 40s over the mountain valleys. Lake County and Teller County's
temperatures have been behaving well, with values in the upper 30s
to low 40s over Lake County and mid 50s over Teller County.

Tomorrow afternoon there will be a pronounced moisture gradient over
the far eastern plains. On the eastern side of the moisture
boundary, high CAPE values around 1500-2000 J/kg and shear values
around 30 kts. The main issue will be the lifting mechanism earlier
in the day. Current model analyses indicate a short wave propagating
over the eastern plains on Monday, but it won't reach the best
environment until after the short term forecast period, therefore
the best severe risk will be in the evening.

PoPs have been decreased over the plains as compared to the previous
forecast, but high resolution models have been putting a smattering
of model derived reflectivity over the southern El Paso and Pueblo
area, therefore PoPs were increased and temperatures were lowered.
If the storms don't form during the early afternoon, temperatures
will be higher than what is in the forecast grids.

The mountains will have less convection than there was today. The
southeastern mountains will have the highest coverage of convection,
whereas the Continental Divide will have less coverage. As always,
there is a chance at flash flooding as thunderstorms develop, if
they form over the Spring, Decker, Junkins, or Hayden Pass burn
scars.

.LONG TERM...(Monday night through Sunday)
Issued at 250 PM MDT Sun Jul 19 2020

Main forecast concerns/challenges continue to be with daily shower
and thunderstorm chances across parts of southern CO. Shower and
thunderstorm potential continues at the start of the period, as west
northwest flow is in place and with a surface low situated across
eastern CO. However, guidance varies with the extent of this
development, with most locations quite possibly staying dry Monday
evening. Think highest chances for showers/storms during this time
will be along and ahead of the low across far eastern CO, and have
maintained low chance pops in this location. Any severe threat at
this time looks to be low.

Once again, westerly flow in the place on Tuesday, with
thunderstorms still the main focus. Looking to be some potential for
more defined mid level energy to traverse this flow and help bring a
little higher coverage and intensity of storms to the area. Showers
and storms likely across the higher terrain, but some potential for
more organized development across parts of the I-25 corridor and
areas eastward. Guidance showing highest instability and shear
across northeast CO Tuesday afternoon, though this instability axis
could possibly reach locations from Colorado Springs to Eads. If
this were to occur, then will need to monitor for possible stronger
development.

Through mid week will see ridge build to the east/southeast and
upper level troughing to the west, providing more south to southwest
flow. This will help to usher in more active flow and moisture to
the region, with some potential for more defined mid level troughs
to move across the region. This looked possible on Wednesday,
however, recent guidance is keeping the main trough further to the
northwest. Should still see the tail end of this wave move through
CO though, with showers and storms expected across the higher
terrain Wednesday. Can't rule some development across the plains,
though think this would be rather isolated at this time. No real big
change expected with the pattern into next weekend with periodic
thunderstorms, with some stronger development, possible across
southern CO. During this entire period, the potential for flash
flooding will need to be monitored, especially with the expected
increases in forcing and moisture. Temperatures through the period
look to remain slightly above normal.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 250 PM MDT Sun Jul 19 2020

VFR conditions are expected over all forecast points after 1900 MDT
tonight and will remain VFR throughout overnight and morning.
Vicinity thunderstorms are possible over KCOS and KPUB tomorrow
afternoon. If a storm forms over the terminal, gusty, erratic winds
and MVFR or IFR conditons are possible.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 9 PM MDT this evening for COZ072>075-079-
080.

&&

SHORT TERM...SKELLY
LONG TERM...RODRIGUEZ
AVIATION...SKELLY
Hazardous weather outlook, Jul 19, 11:34 AM MDT, 4 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1134 AM MDT Sun Jul 19 2020

COZ058>089-093>099-201745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1134 AM MDT Sun Jul 19 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms will develop over the entire
region this afternoon and last into this evening. Some of the storms
over the plains will have the potential to become marginally severe
producing winds to 60 mph and hail up to the size of quarters. Over
the mountains, slow moving storms will have the potential to produce
locally heavy rain, which will have the potential to cause flash
flooding over the numerous burn scars.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There will be daily chances of afternoon and evening thunderstorms
across south central and southeast Colorado Monday through Saturday.
The best coverage of storms will be over and near the higher terrain
in the afternoons, with some storms spreading south and east across
the far southeast plains through the late afternoon and evening hours.
With generally weak steering flow aloft, storms will be slow moving
and capable of producing locally heavy rainfall. This will also lead
to the potential for flash flooding, especially for area burn scars.
Other storm risks will be frequent cloud to ground lightning, with
small hail and gusty outflow winds to around 45 mph.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible over the entire region this afternoon and evening.

SKELLY/SKELLY

In the hours before

Special weather statement, Jul 19, 12:57 PM MDT, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1257 PM MDT Sun Jul 19 2020

COZ065-066-069-191945-
La Garita Mountains Above 10000 Ft CO-
Saguache County East of Continental Divide below 10000 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
1257 PM MDT Sun Jul 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAGUACHE COUNTY UNTIL 145
PM MDT...

At 1257 PM MDT, Doppler radar was tracking a strong thunderstorm near
Saguache, or 23 miles southwest of Decker Burn Scar, moving southeast
at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Saguache.

LAT...LON 3813 10638 3826 10625 3812 10590 3790 10618
TIME...MOT...LOC 1857Z 310DEG 9KT 3814 10623

RODRIGUEZ
Special weather statement, Jul 19, 2:28 PM MDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Pueblo CO
228 PM MDT Sun Jul 19 2020

COZ076-077-192045-
Western/Central Fremont County Below 8500 Ft CO-
Northwestern Fremont County  Above 8500Ft CO-
228 PM MDT Sun Jul 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FREMONT COUNTY UNTIL 245
PM MDT...

At 228 PM MDT, Doppler radar was tracking a strong thunderstorm near
Texas Creek, or 14 miles northeast of Hayden Pass Burn Scar, moving
east at 5 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Fremont
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3842 10564 3850 10565 3858 10549 3844 10544
TIME...MOT...LOC 2028Z 256DEG 4KT 3847 10560

Heavener
Special weather statement, Jul 19, 3:09 PM MDT, 55 minutes before
Special Weather Statement
National Weather Service Pueblo CO
309 PM MDT Sun Jul 19 2020

COZ099-192145-
Springfield Vicinity/Baca County CO-
309 PM MDT Sun Jul 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BACA COUNTY UNTIL
345 PM MDT...

At 309 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Kenton, or 29 miles southwest of Springfield, moving
northeast at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern Baca
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3712 10306 3730 10280 3706 10264 3700 10286
      3701 10299
TIME...MOT...LOC 2109Z 241DEG 10KT 3708 10296

Heavener
Special weather statement, Jul 19, 3:44 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Pueblo CO
344 PM MDT Sun Jul 19 2020

COZ099-192230-
Springfield Vicinity/Baca County CO-
344 PM MDT Sun Jul 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BACA COUNTY UNTIL
430 PM MDT...

At 343 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Kenton, or 26 miles northwest of Boise City,
moving east at 5 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of south central Baca
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3707 10295 3721 10269 3700 10260 3700 10292
TIME...MOT...LOC 2143Z 254DEG 6KT 3701 10283

RODRIGUEZ

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 6:48 PM MDTSpecial Weather StatementPUBProwers12 min
Jul 18, 7:32 PM MDTSpecial Weather StatementPUBBaca43 min
Jul 19, 12:57 PM MDTSpecial Weather StatementPUBSaguache48 min
Jul 19, 1:29 PM MDTFlash Flood Warning Considerable damage threatPUBChaffee, Fremont, Saguache2 hr
Jul 19, 2:28 PM MDTSpecial Weather StatementPUBFremont17 min
Jul 19, 3:09 PM MDTSpecial Weather StatementPUBBaca36 min
Jul 19, 3:44 PM MDTSpecial Weather StatementPUBBaca46 min
Jul 19, 4:37 PM MDTSpecial Weather StatementPUBCrowley38 min
Jul 19, 5:02 PM MDTSpecial Weather StatementPUBBaca28 min
Jul 19, 5:31 PM MDTSpecial Weather StatementPUBPueblo29 min
Jul 19, 5:47 PM MDTSpecial Weather StatementPUBKiowa28 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.